How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 10553
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

July 25th during a root canal of my upper left molar (second

This answer was rated:

July 25th during a root canal of my upper left molar (second from the back) the endodontist pushed calcium hydrochloride past the root and into my maxillary sinus. My dentist prescribed clyndamiacin (I am allergic to penicillin and cephlasporins) and a 6 day course of Prednisone. The day after I took my last prednisone, I began to have SEVERE pain in my sinus along with intense pressure in my cheek and above and behind my left eye. I went to an ENT on the 28th. He did a CAT scan and discovered a pretty nasty infection in that sinus. He prescribed another round of Prednisone (starting at 60mg/day tapering) and since the clyndamiacin wasn't helping with the infection, he prescribed Biaxin which I've been on for 2 weeks now. Friday, I took my last dose of the prednisone, and over the weekend all the pain and pressure returned along with a debilitating headache, dizziness, nausea, and blurred vision. I went to the Urgent care center and he gave me a steroid shot and something for the nausea. Monday (yesterday) I followed up with my ENT and he redid the CAT scan. He found that the infection has not improved and has once again requested I change my antibiotic (this time to Bactrim) and put me back on a 60mg non-tapering dose of prednisone. He also intends to do a balloon sinuplasty (within 7-10 days) and clear out as much of the infection as he can because I have a blockage that isn't allowing for drainage. I am of course concerned about antibiotic resistance and being on 3 different types of antibiotics for such a long period of time. My question is, since I have about a weeks worth of the Biaxin left would it be better to just finish that off and hope the infection clears after the sinuplasty; go ahead and switch over the Bactrim; or just stop with the antibiotics all together since the don't seem to be helping anyway? Also, this prednisone is wearing me out. It's the only thing that stops the pain, but I get severe flushing, a marked increase in anxiety, and have even had 4 panic attacks since Ive been taking it. What's the best way to take it to mitigate some of that anxiety? split up during the day or all at once in the morning? And is there anything else I can do to limit the side effects of the prednisone? Can I take just 30mg of the prednisone if it stops the pain instead of the full 60mg? PS: I was working with a dentist on this forum (Dr. Mark Bornfeld). He is the one, thankfully, that suggested I see an ENT for the sinus situation.

EDIT: Not sure why this question was put in the EYE category when I selected Medical doctor :/

Hi. I'm Dr. Rick and I have two decades of ophthalmology experience. I'm online and happy to answer your question today.

That is a very good question. Since the Biaxin didn't work, there is no reason to continue it. However, you need to get the infection under control if possible before your surgery. As such, you should take the Bactrim as directed. Do not stop all the antibiotics.

I know that the prednisone is not fun to take but you need to put up with the side effects for right now as long as you are able. There is no way to change how you take it to help with the anxiety. If you just can't take the side effects anymore, call your ENT and see what she says. You will,most likely, still get side effects on 30 mg of prednisone but you will probably not get the benefits anymore :(

I'm not sure how you got in the eye category but, as I am also a expert on the medical thread, it is no big long as you are happy with my advice, that is :)

Does this make sense to you?

I hope this information was helpful for you. But I do work for tips so I want to make sure you are happy with me before rating me. If you have another question on this or a related issue feel free to fire away. You may also receive an email survey after our chat, if you don’t feel that I have earned a “10” rating in all areas, please let me know what I can do to meet your expectations.

Thanks in advance,

Dr. Rick MD FACS

I hope you feel better soon.
Customer: replied 3 years ago.

Thank you for your answer! I was hoping for a different one Cry I'm tired of all the medication I'm on because of this incident (not just the prednisone), but I do understand. I'll continue with the prednisone and the new antibiotic. Both the pain and the panic attacks are miserable, and it's hard to decide which is worse. I do have one more question tho. I've heard that most sinus infections are actually not even bacterial. Is it possible that could be the case with me and no antibiotic would work anyway?

Customer: replied 3 years ago.

Oh, I forgot to mention that also the prednisone is really messing with my blood pressure. Generally, it's around 110/65 - ish. Since I've been on the prednisone it's been consistantly 140/100. Is there cause for concern with this?


That is a bit high, especially the diastolic. I'd give your GP a call and see what she has to say. You may need another BP med short term while on the steroids. :(

Given the way you got the infection I think we can safely assume it is bacteria that was introduced during you dental surgery.

The operation to clean out your sinus cavity should make you feel a lot better really quickly.

Sorry about all the horrible side effects.

It's safe for you to press the positive feedback button now if you so desire. And, never fear, even after you press that button I don't go up in a puff of smoke -- I'll still be right here to continue helping you, but, as I do work for tips, I want to make sure you are happy before rating me.

I hope you feel better soon.
Dr. Rick and other Eye Specialists are ready to help you

Related Eye Questions